Arkansas, 2008

Hail and Lightning Strikes in Arkansas, June 20, 2008

June 20, 2008 · NWS LZK · 4 events in 2 counties and zones

Scattered storms returned on the 20th with isolated severe weather and areas of heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$102,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Scattered storms returned on the 20th with isolated severe weather and areas of heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jun 20, 2:42 AM CST, 4 hours 16 minutes earlier.

Area forecast discussion, Jun 20, 2:42 AM CST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
342 AM CDT FRI JUN 20 2008

.SHORT TERM...TODAY THROUGH MONDAY
NORTHWEST FLOW WILL CONTINUE OVER THE STATE TO START THE SHORT
TERM. ON THE EARLY MORNING WEATHER MAP...HIGH PRESSURE WAS
LOCATED OVER THE WESTERN UNITED STATES. MEANWHILE...LOW PRESSURE
DOMINATED THE EASTERN PART OF THE COUNTRY. THIS HAS KEPT THE MAIN
CONVECTIVE ACTIVITY TO OUR WEST OVER THE PLAIN STATES THE LAST
SEVERAL DAYS.

CURRENTLY...STORMS CONTINUED OVER CENTRAL TEXAS...IN ASSOCIATION
WITH AN MCS MOVING ACROSS THE REGION. ALSO...SCATTERED SHOWERS AND
THUNDERSTORMS CONTINUE OVER NORTHERN OKLAHOMA AND ALONG THE
ARKANSAS/MISSOURI BORDER. A CHANCE OF SHOWERS AND THUNDERSTORMS
WILL CONTINUE ACROSS THE CWA ON FRIDAY INTO FRIDAY NIGHT.

THE SYSTEM WILL MOVE EAST OF THE STATE BY SATURDAY...ALLOWING DRY
WEATHER TO RETURN FOR THE WEEKEND. KEPT FORECAST DRY FOR SATURDAY AND
SUNDAY.

TEMPERATURES WILL BE BELOW NORMAL ON FRIDAY AS SYSTEM MOVES ACROSS
THE STATE AND IAN NCREASE IN CLOUD COVER REDUCES WARMING.
TEMPERATURES WILL WARM SLIGHTLY FOR THE WEEKEND...BUT ARE STILL
EXPECTED TO BE AT OR SLIGHTLY BELOW NORMAL.

&&

.LONG TERM...MONDAY NIGHT THROUGH THURSDAY
UPPER FLOW WILL CONTINUE TO BRING SHORT WAVES OF ENERGY IN WEAK FLOW
FROM THE NORTHWEST. FEATURES ARE DIFFICULT TO TIME UNTIL THE LAST
DAY WHEN A DEEPER DENT WILL BE MADE IN THE RIDGE. THE SURFACE WILL
SEE A JUMBLED MESS OF WEAK BOUNDARIES AND WITHOUT ANY ORGANIZED
PATTERN TO THE INSTABILITY...SO LEFT DAY ONE OF THE LONG TERM DRY
WITH SMALL POPS FOR THE REST. TEMPERATURES WILL BE SLIGHTLY BELOW OR
AT NORMAL FOR HIGHS AND LOWS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     85  64  87  64 /  40  30  20  10
CAMDEN AR         86  66  87  65 /  40  30  20  10
HARRISON AR       82  62  84  62 /  40  30  10  10
HOT SPRINGS AR    86  65  87  64 /  40  30  20  10
LITTLE ROCK   AR  87  68  87  66 /  40  30  20  10
MONTICELLO AR     88  69  88  68 /  40  40  30  10
MOUNT IDA AR      85  63  86  62 /  40  30  10  10
MOUNTAIN HOME AR  82  62  86  61 /  40  30  10  10
NEWPORT AR        85  66  87  66 /  40  30  20  10
PINE BLUFF AR     88  69  88  67 /  40  30  20  10
RUSSELLVILLE AR   85  65  86  63 /  40  30  10  10
SEARCY AR         86  66  87  66 /  40  30  20  10
STUTTGART AR      87  69  88  68 /  40  40  20  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...60 / LONG TERM...32
Hazardous weather outlook, Jun 20, 4:00 AM CST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT FRI JUN 20 2008

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-211000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE INTO NORTH AND WEST
ARKANSAS THIS MORNING. THEN...WITH DAYTIME HEATING AND INSTABILITY
ALREADY IN THE AREA...SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE OVER THE ENTIRE FORECAST AREA...ALTHOUGH NO ORGANIZED
SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE ENDING SATURDAY
MORNING...THEN DRY WEATHER WILL FOLLOW FROM SATURDAY AFTERNOON
THROUGH THE DAYLIGHT HOURS TUESDAY. ISOLATED STORMS CANNOT BE RULED
OUT DURING THE SHORT DRY PERIOD ON ACCOUNT OF MORE ABUNDANT HEATING
AVAILABLE EACH AFTERNOON. A WEAK SURFACE FRONT WILL APPROACH FOR
TUESDAY NIGHT...BRINGING SMALL CHANCES FOR SHOWERS AND THUNDERSTORMS
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

32

The radar

The Little Rock radar (KLZK), 157 km away, was scanning. The volume nearest the first event began at 12:57 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 2 hail. Local standard time, as filed.

Lightning, Izard

When
June 20, 6:58 AM CST
Where
Izard County, 0.12 mi NW of Oxford
Property damage
$2,000
Reported by
Newspaper
Coordinates
36.221, -91.921

An outbuilding burned when it was struck by lightning.

Lightning, Izard

When
June 20, 7:53 AM CST
Where
Izard County, 0.29 mi NNW of Brockwell
Property damage
$100,000
Reported by
Newspaper
Coordinates
36.154, -91.932

A fire destroyed a sawmill. Lightning struck a power pole, setting fire to the electrical lines, then the electrical boxes, and finally, the building.

Hail, Van Buren

When
June 20, 3:42 PM CST
Where
Van Buren County, Clinton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.580, -92.470

Hail, Van Buren

When
June 20, 3:44 PM CST
Where
Van Buren County, 5 mi NE of Clinton
Measured
0.75 in hail
Reported by
Public
Coordinates
35.631, -92.407

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119770, 119774, 119418, 119419.